Winter Storm, Burnett
- When
- December 23, 9:00 PM CST to December 26, 5:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
A large storm system brought snow, sleet, and rain to northwest Wisconsin during the Christmas holiday period. The storm also brought strong winds to the Northland, especially near Lake Superior where the wind gusted up to 45 mph in the Superior area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A large storm system brought snow, sleet, and rain to northwest Wisconsin during the Christmas holiday period. The storm also brought strong winds to the Northland, especially near Lake Superior where the wind gusted up to 45 mph in the Superior area. The winter storm came in two waves. The first wave of precipitation began late in the afternoon of December 23, and spread northward through the night, ending early in the morning Christmas Eve. Snow amounts from this first wave ranged from 2 to 6 inches.
The next wave began Christmas Eve and continued through Christmas Day. Snow mixed with rain, sleet, and light freezing rain through this second wave. A wide range in snowfall totals occurred. Most areas received 6 to 10 inches of snow, with the highest amounts of nearly 18 inches on the Bayfield Peninsula, and less than 6 inches across Price County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 23, 8:58 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
858 PM CST WED DEC 23 2009
.UPDATE...
DECREASED POPS THIS EVENING, SMOOTHED SNOW DISTRIBUTION, AND GAVE
SNOW TO EVERYONE LATE TONIGHT. INCREASED WINDS ALONG THE LAKE
SHORE. RAISED TEMPERATURES A LITTLE FOR THE NEXT FEW PERIODS.
&&
.DISCUSSION...
THE FINE-RESOLUTION GRID MODELS HAVE BEEN VERY CONSISTANT
AND...AS IT TURNS OUT CORRECT ABOUT SNOW DISTRIBUTION AS THIS
STORM APPROACHES. THE NAM...LAMP...AND RUC ALL BRING ACCUMULATING
SNOW TO THE EDGE OF OUR FORECAST AREA AT 06Z TONIGHT...TO DULUTH
AT 09Z AND SPREAD IT FITFULLY NORTHWARD AT 12Z WITH EVERYBODY
GETTING IT AT 15Z. IMPROBABLY HIGH WINDS...ESPECIALLY ON GRID
MODELS...ARE TURNING OUT TO BE STILL TOO LOW AROUND THE BIG
LAKE...GALE FORCE GUSTS HAVE ALREADY BEEN SHOWING UP ON THE BUOYS
AND AROUND DOWNTOWN DULUTH FOR A WHILE. THAT BLIZZARD WARNING IS
LOOKING LIKE A NO-BRAINER...WE HOPE WE AREN/T FORCED TO SPREAD IT
EVEN FURTHER LATER ON. THE MODELS HAVE BEEN UP AND DOWN WITH
PRECIP AMOUNTS...THERE ARE A NUMBER OF FACTERS. THERE IS NO DEEP
ORGANIZED DYNAMIC FORCING...BUT PLENTY OF STRONG OROGRAPHICS ALONG
THE COASTLINE...THE NAM LOOKS REAL CONVINCING HERE. THE COLUMN IS
QUITE WARM AT MID AND HIGH LEVELS FOR THIS TIME OF YEAR...AND THE
WHOLE PATTERN HAS FALL/SPRING OVERTONES RATHER THAN WINTER.
THUS...THE COLUMN WILL BE ABLE TO HOLD QUITE A BIT OF DEEP
TROPICAL MOISTURE THAT IS FLOODING IN FROM THE CARIBBEAN
SEA...THROUGH THE WESTERN GULF...AND UP TOWARD OUR AREA. WE ARE
FINDING OURSELVES IMPRESSED WITH THE MORE EXTREME-LOOKING NAM
DURING THE NEXT 48 HOURS...THEIR MODELING OF THE OROGRAPHICS
AROUND THE LAKE LOOK GOOD. RIGHT NOW...ALL THE MODELS ARE BACK TO
SLOWLY INCREASING PRECIPITATION AMOUNTS. COLUMN STRETCHING AND
THE SHEER MASS OF SNOW FALLING INTO THE LOWER PARTS OF THE COLUMN
AND MECHANICAL UPGLIDE OF PARCELS ARE APT TO KEEP IT MOSTLY OR ALL
SNOW EVEN OVER MOST OF NORTHWEST WI...EVEN WITH STRONG WARM AND
MOISTURE ADVECTION CONTINUING.
&&
.PREV DISCUSSION... /ISSUED 550 PM CST WED DEC 23 2009/
AVIATION.../00Z TAF ISSUANCE/
MVFR CIGS WILL DETERIORATE FROM SOUTH TO NORTH TO IFR CIGS WITH
SNOW TOWARDS EARLY MORNING...AS MAJOR WINTER STORM STRENGTHENS
AND APPROACHES THE REGION. LOCAL LIFR CONDITIONS WILL BE LIKELY IN
THE HEAVIER SNOW BANDS AS THEY ROTATE NORTHWARD THUR MORNING.
WINDS WILL BE NORTHEAST AND GUSTY...ESP AT KDLH WHERE BLSN IS
LIKELY THROUGH MUCH OF THE SECOND HALF OF TAF PD.
LONKA
PREV DISCUSSION... /ISSUED 237 PM CST WED DEC 23 2009/
SHORT TERM...TONIGHT THROUGH SATURDAY...
THINGS ARE STARTING TO EVOLVE A BIT MORE RAPIDLY THIS AFTERNOON AS
DEEP UPPER TROF OVER THE WRN EMERGES ONTO THE PLAINS WITH SFC LOW
DEVELOPMENT NOW UNDERWAY ACROSS TEXAS. LEAD S/W TROF ASSOCIATED
WITH STRONG WARM ADVECTION AND 40-50 KT LLJ AS WELL AS AN
EXPANDING PRECIP SHIELD PER KMPX/KARX/KDMX RADARS TO OUR SOUTH IS
PROGRESSING STEADILY NORTHWARD..ALONG WITH SOME FREEZING DRIZZLE
ALONG THE NRN PERIPHERY OF THE PRECIP SHIELD. SNOW SHUD EXPAND NWD
INTO THE SRN CWA THIS EVENING AND THEN ACROSS THE REMAINDER OF NRN
MN/NW WI LATE TONIGHT AND TOMORROW MORNING. SNOWFALL AMOUNTS FROM
3 TO 6 INCHES ARE EXPECTED WITH THE LEAD S/W TROF.
DURING THE DAY TOMORROW..UPPER DISTURBANCE DIVING SEWD FROM
MONTANA WILL PHASE IN WITH PRIMARY PV LOBE TRANSLATING EASTWARD
ACROSS THE SRN ROCKIES..RESULTING IN STRONG SFC LOW DEVELOPMENT IN
THE MID MS VALLEY AREA. THIS LOW WILL THEN LIFT NWD INTO IOWA/SRN
MN WHILE STRENGTHENING AND RESULTING IN THE PRIMARY LOBE OF STRONG
LIFT AND HEAVY SNOWFALL RATES LIFTING NWD INTO NRN MN/NW WI
TOMORROW AFTERNOON INTO MIDDAY CHRISTMAS. THERE MAY BE A 3-6 HOUR
BREAK SOMETIME DURING THE DAY TOMORROW..BEFORE PRIMARY LOBE OF
STRONG FORCING FOR UVM MOVES NORTHWARD. THE PEAK OF THE STORM IS
EXPECTED TO BE FROM LATE THRUSDAY AFTERNOON THRU ABOUT MIDDAY OR
SOMETIME DURING THE AFTERNOON ON CHRISTMAS.
LATEST SFC ANALYSIS SHOWS UPPER 40S DEWPOINT ALREADY AS FAR NORTH
AS STL..AND UPPER 60S DEWPOINTS ON SHORE IN THE GULF COAST REGION.
THUS..THIS STORM WILL HAVE COPIOUS AMOUNTS OF MOISTURE TO WORK
WITH.. AND 1-2 INCH/HOUR SNOWFALL RATES WILL BE COMMON DURING THE
PEAK OF THE STORM. IN ADDITION..VERY STRONG SFC PRESSURE GRADIENT
WILL COMBINE WITH UNSTABLE CONDITIONS OVER THE LAKE AND REDUCED
FRICTION TO PRODUCE 20-40 MPH WINDS WITH HIGHER GUSTS IN AREAS
ADJACENT TO LK SUPERIOR. WE HAVE UPGRADED SRN LAKE.. SRN ST
LOUIS.. CARLTON AND DOUGLAS COUNTIES TO A BLIZZARD WARNING FOR
THIS REASON. RATHER THAN HAVE A WINTER STORM WARNING AND BLIZZARD
WARNING IN EFFECT FOR THE SAME LOCATION AT DIFFERENT TIMES..WE
OPTED TO KEEP IT SIMPLE AND JUST UPGRADE THE ENTIRE TIME PERIOD.
STORM TOTALS COULD EASILY TOP 20 INCHES ALONG AND JUST WEST OF THE
I35 CORRIDOR. WE STILL ARE PERHAPS A BIT CONSERVATIVE ON THE
SNOWFALL AMOUNTS.
LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...
MODELS IN GENERAL AGREEMENT IN THE LONG TERM WITH DEPARTURE OF
MAJOR WINTER STORM. WE STILL ANTICIPATE SOME LINGERING LIGHT SNOW
BUT WITH LOW QPF/SNOW AMOUNTS ON SATURDAY. LINGERING SFC TROF
EXPECTED TO REMAIN OVER WESTERN LAKE SUPERIOR UNTIL 29/00Z
TUESDAY. WILL HAVE MENTION OF LES SHOWERS UNTIL THEN. SFC HIGH
INFLUENCES THE FA INTO WEDNESDAY.
&&
.POINT TEMPS/POPS...
DLH 23 26 23 28 / 90 100 100 100
INL 17 24 20 25 / 60 100 100 100
BRD 23 27 24 28 / 100 100 100 100
HYR 25 31 28 32 / 100 100 100 100
ASX 25 31 28 31 / 70 100 100 100
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY
FOR MNZ033-034-036-038.
WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
MNZ010>012-018-019-021-025-026-035.
BLIZZARD WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
MNZ020-037.
WI...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY
FOR WIZ006-007.
WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
WIZ002>004-008-009.
BLIZZARD WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
WIZ001.
LS...SMALL CRAFT ADVISORY UNTIL 6 PM CST THURSDAY FOR LSZ121-140>148.
GALE WARNING FROM 6 PM THURSDAY TO 6 PM CST FRIDAY FOR LSZ121-
140>148.
&&
EOM/EOMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 510 AM CST WED DEC 23 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 510 AM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS ARE POSSIBLE ALONG THE NORTH SHORE OF LAKE SUPERIOR TODAY...WITH AN INCH OR TWO OF POSSIBLE ACCUMULATION. THE BIG STORY FOR THIS PERIOD WILL BE THE RAPID ADVANCEMENT OF SNOW ACROSS THE NORTHLAND TONIGHT. THE SNOW WILL SPREAD FROM SOUTH TO NORTH OVERNIGHT...WITH 1 TO 3 INCHES OF ACCUMULATION FROM BRAINERD TO SIREN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SIGNIFICANT WINTER STORM IS FORECAST TO DEVELOP OVER THE SOUTHERN PLAINS TONIGHT...AND THEN LIFT NORTHWARD INTO THE GREAT LAKES REGION INTO LATE WEEK AND EARLY IN THE WEEKEND. WHILE CONFIDENCE IS GROWING THAT THIS WILL BE A MAJOR WINTER STORM...EXACT AMOUNTS ARE STILL A BIT TOUGH TO PINPOINT. CURRENT THINKING IS THAT MUCH OF THE REGION WILL SEE 10 TO 14 INCHES OF TOTAL SNOW ACCUMULATION...ALTHOUGH LOCALLY HIGHER AMOUNTS COULD OCCUR IF EVERYTHING CONTINUES TO COME TOGETHER WITH THIS STORM. A WINTER STORM WARNING HAS BEEN ISSUED FOR ALL OF THE NORTHLAND. THE STORM WILL DRAMATICALLY HAMPER TRAVEL ACROSS MUCH OF THE CENTRAL UNITED STATES DURING THE HOLIDAY WEEKEND...PARALYZING TRAVEL DUE TO SNOW AND BLOWING SNOW. TRAVELERS ARE STRONGLY ENCOURAGED TO STAY CURRENT WITH THE LATEST WEATHER INFORMATION REGARDING THIS DEVELOPING STORM. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE ENCOURAGED TO RELAY THEIR SNOW REPORTS TO THE NATIONAL WEATHER SERVICE IN DULUTH. LSZ121-140>148-241130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 510 AM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT WINDS WILL INCREASE THROUGHOUT THE DAY...AND ESPECIALLY TONIGHT. GALE FORCE GUSTS TO 35 TO 45 KNOTS WILL BE POSSIBLE TONIGHT...MAINLY FROM TWO HARBORS TO THE TWIN PORTS...AND OVER TO PORT WING. WAVES WILL BUILD...AND THE COMBINATION OF THE STRONG WINDS AND HIGH WAVES WILL MAKE CONDITIONS HAZARDOUS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STRONG WINDS AND HIGH WAVES ARE EXPECTED TO CONTINUE AT LEAST INTO FRIDAY...AS A MAJOR WINTER STORM AFFECTS THE REGION. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208665, 208671, 208666, 208670, 208663, 208664, 208669.